Adult-onset Still's disease (AOSD) and haemophagocytic lymphohistiocytosis (HLH) are treated with potent immunosuppression, including high-dose corticosteroids and biologic agents such as anakinra, which can result in an increased risk of opportunistic infections such as listeriosis (infection with Listeria monocytogenes (L.monocytogenes)).This case report describes a 34-year-old man on a background of AOSD receiving escalated doses of steroids and anakinra for a probable flare-up of HLH.Whilst inpatient, he developed high-grade pyrexia (39.3°C), acute confusion, and neurological deterioration, requiring admission to the ICU for intubation and ventilatory support.Investigations revealed blood cultures positive for L. monocytogenes, and lumbar puncture findings were consistent with acute bacterial meningitis.The patient clinically improved with targeted antimicrobial therapy and was successfully extubated, with subsequent normalisation of his inflammatory markers.He was discharged with a planned taper of his immunosuppressive therapy.This case emphasises the synergistic risk of infection associated with biologic therapy and high-dose corticosteroid use and the importance of maintaining a low threshold for considering listeriosis in immunocompromised patients, particularly in the presence of neurological deterioration.
No takes yet. Share an insight, caveat, or question.
Khan et al. (2026) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: